A Lortab overdose can occur when an individual accidentally or intentionally takes more of the drug than the body can sufficiently process. Lortab is a liberally prescribed medication, which has been reported to be highly addictive. Lortab combines a narcotic analgesic with a non-narcotic analgesic for the relief of moderate to severe pain or to reduce coughing. Lortab is the pharmaceutical brand name that is used for the combination of acetaminophen (Tylenol) and hydrocodone. The acetaminophen in Lortab acts by halting the production of prostaglandins, which have also been reported to cause pain. Lortab works by bonding with opiate receptors and activating the reward systems in the user's brain; subsequently, this results in an intense feeling of well-being, causing the user to crave more of the drug. Lortab is available in tablet, capsule, and liquid form and is usually prescribed to be taken orally every 4-6 hours. The hydrocodone that is found in Lortab is the component that can be addictive if the drug is used long term or if the medication is abused.
Hydrocodone based drugs such as Lortab are amazingly easy to get, especially because of easy access to many cheap internet pharmacies that do not even require prescriptions; these types of sites have made Lortab an easy to access opiate based drug. Because the drug has become so readily available in the U.S., the rate of Lortab overdoses in this country has skyrocketed. When an individual has been prescribed Lortab, they should not take the drug more frequently than it has been prescribed or for longer than is absolutely medically necessary. Lortab is reported to be highly addictive, because of the euphoric feelings of well-being and pleasure that the drug produces. Many individuals that are chasing this euphoria will take higher doses of the drug, which will greatly increase their risk of a Lortab overdose.
After a person has taken Lortab on a regular basis, for a long period of time, their body will develop a tolerance to the drug. This tolerance may drive them to begin to take higher and higher doses of the drug in order to produce the desired effect; developing a tolerance to Lortab has often been reported to occur within as little as several weeks. People that have an addiction to Lortab will often go from doctor to doctor desperately seeking to feed their addiction to the drug; as an individual who has developed a tolerance begins to take higher doses of the drug, it will increase their risk of experiencing a potentially fatal Lortab overdose. An addiction to Lortab can alter an individual's priorities by making the process of getting and consuming the drug their entire focus.
Lortab induced side effects include, but may not be limited to: dizziness, lightheadedness, nausea and vomiting, unusual weakness, allergic reactions, anxiety, constipation, mood swings, restlessness, skin rashes, respiratory depression, dryness of the mouth and extreme fatigue. Abusing this medication also puts the user at a risk for a Lortab overdose and a number of other health related problems.
If a person who has used Lortab over a period of time stops using the drug or dramatically lowers the dose that has normally been taken, they will begin to experience painful withdrawal symptoms. Lortab withdrawal symptoms will generally increase in intensity for the first seventy-two hours after stopping the drug, and will gradually decline over a period of 10 days. Even when the drug has been used as prescribed; stopping the medication will almost always involve dealing with Lortab withdrawal symptoms.
It is important to summon emergency medical help at the first indication of a Lortab overdose, as this condition has been reported to cause serious long term health problems and could possibly be fatal. Lortab overdose symptoms may include, but are not limited to: cold and clammy skin, slow pulse rate, low blood pressure, difficulty breathing, cardiac arrest, extreme drowsiness that could lead to a coma, and loss of life.
Treatment for a Lortab overdose may include pumping out the contents of the stomach, inducing vomiting, administering activated charcoal, and taking certain medications or antidotes in an attempt to counteract the effects of the drug. Treatment for a Lortab overdose could also include supportive care, which will consist of treating symptoms that may occur as a result of this condition. Early medical treatment can help to limit the long term health consequences that are sometimes related to a Lortab overdose; additionally, if this condition has occurred as the result of an addiction to Lortab, the person should be admitted to a quality drug treatment program as soon as possible.